Can An Anxiety Disorder Be Associated With The Use Of Certain Medications?

Question: Can an anxiety disorder be associated with the use of certain medications?

Answer: The sympathetic nervous system is the fight or flight mechanism of the human body. Drugs that may give rise to anxiety syndromes will often affect the sympathetic nervous system. The first large group of drugs that may affect the sympathetic nervous system includes the sympathomimetics. This group of drugs includes alpha-1 agonists such as phenylephrine, which is contained in nasal decongestants, or beta agonists such as albuterol, which is contained in inhalers that are used in asthma.

In addition, other drugs such as stimulants or cocaine may in fact give rise to anxiety symptoms. In addition to the sympathomimetics, other drug classes may give rise to anxiety symptoms. These include corticosteroids that may be used orally or intravenously in conditions such as asthma or multiple sclerosis, as well as other drugs, such as thyroid hormones.

Although thyroid hormones have been implicated in causing anxiety symptoms, recent studies show that this may not in fact be the case. In addition to these major classes of drugs that cause anxiety symptoms, other drugs, such as antimicrobials, antihistamines and estrogen may also give rise to anxiety.

Next: Can An Anxiety Disorder Be The Result Of Substance Use?

null

Previous: Can An Anxiety Disorder Be Associated With Any Medical Conditions?
-- This embed didnt make it to copy for story id = 4659619. -- This embed didnt make it to copy for story id = 4659619. -- This embed didnt make it to copy for story id = 4659619. -- This embed didnt make it to copy for story id = 4659619. -- This embed didnt make it to copy for story id = 4659619.
Join the Discussion
You are using an outdated version of Internet Explorer. Please click here to upgrade your browser in order to comment.
blog comments powered by Disqus
 
You Might Also Like...